Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 111, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2000, 6:51 PM CDT for Clay County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 6:51 PM CDT (23:51 UTC)
- Expired
- May 26, 2000, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, MO
The radar
The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:45 PM CDT | Thunderstorm Wind 52 E | Kearney, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS53 KEAX 262352
SVRMCI
MOC047-270045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT FRI MAY 26 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 745 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SMITHVILLE...OR ABOUT 20 MILES NORTH OF
KANSAS CITY...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOLT AT 705 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 80 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3945 9459 3939 9461 3916 9459 3946 9423
3946 9445What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 26, 2:45 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT FRI MAY 26 2000 WELL...ACTIVE WX FOR TONIGHT STILL APPEARS ON TAP AND SITUATION APPEARS TO BE EVOLVING ABOUT AS EXPECTED MINUS A FEW DETAILS. SUBSIDENCE BEHIND LEAD WAVE ALLOWING FOR RAPID DESTABILIZATION TO OCCUR ACROSS CENTRAL AND EASTERN KS. SUBSIDENCE SHOULD ALSO KEEP CU ALG MULTIPLE BOUNDARIES OVER ERN KS FROM DOING MUCH FOR NEXT SVRL HOURS. UPSHOT OF THIS IS ADDITIONAL DESTABILIZATION SHOULD OCCUR...WHICH HAS IMPLICATIONS FOR NEED FOR MENTION OF SVR AND FF WATCH. SEE NO REASON FOR SUPERCELLULAR ACTIVITY NOW FORMING OVER CNTRL KS TO DIMINISH (ALTHOUGH IT MAY BECOME MORE OF A MULTICELL COMPLEX) AS IT MOVES EAST SINCE AMS IS RAPIDLY RECOVERING. WITH UPPER SUPPORT FROM WAVE MOVING THRU WRN KS AND LACK OF CAP...ACTIVITY SHOULD BE WIDESPREAD. LOW LEVEL WINDS HAVE VEERED SOME THIS AFTERNOON...BUT MODELS SUGGEST WINDS WILL BACK AGAIN SOMEWHAT. AS USUAL...LLJ WILL INCREASE IN SPEED TONIGHT AND APPEARS AS THOUGH WILL BUMP UP AGAINST EFFECTIVE BOUNDARY THAT APPEARS WILL SET UP NEAR I-70. WITH COPIOUS AMOUNT OF WATER AVAILABLE...EXPECTED WIDESPREAD RAINFALL FROM CONVECTIVE COMPLEX (THAT MAY HAVE AT LEAST SOME TRAINING TO IT)...AND ANTECEDENT RAINFALL...AM PLANNING FFW WATCH FOR SRN ZONES. FFG VALUES FAIRLY LOW IN A FEW SPOTS...LESS THAN AN INCH. SOME SPOTS IN PROPOSED WATCH SOMEWHAT HIGHER...BUT STILL THINK WATCH IS A GOOD IDEA. NRN ZONES MAY END UP WITH DECENT RAINFALL AS WELL...BUT ANTECEDENT RAIN WAS ONLY AROUND A HALF INCH COMPARED TO 1-2 SOUTH OF I-70. WILL JUST MENTION +RA IN NRN ZONES. WITH STRENGTH OF MID LEVEL WINDS...MDT-STG INSTBY...AND PROBABLY SOME ENHANCED LOW LEVEL TURNING OF LOW LEVEL WINDS WITH BOUNDARIES IN PLACE...WILL MENTION SVR FOR SWRN ZONES. BEYOND OBVIOUS CONCERNS IN 1ST PERIOD...APPEARS AS THOUGH MAIN SYNOPTIC FRONT WILL COME THROUGH DURING DAY ON SATURDAY. LOW LEVEL MOISTURE SHOULD STILL BE IN PLACE FOR AT LEAST ERN ZONES. NOT SURE HOW MUCH EFFECT TONIGHTS CONVECTION WILL HAVE ON POTENTIAL FOR TMRW...BUT STILL SEEMS PRUDENT TO CARRY CHC POPS...HIEST IN EAST. FRONT SHOULD CLEAR AREA SAT NIGHT. TEMPS ALWAYS TOUGH WITH CLOUDS AND PCPN AROUND. IN GENERAL...PREFER WARMER FWC IN 1ST PERIOD AND THEN A FWC/FAN BLEND SEEMS APPROPRIATE THEREAFTER. .EAX...FF WATCH TONIGHT SOUTH OF A LINE FROM LEAVENWORTH KANSAS TO FAYETTE MISSOURI. JM
In the hours before
Special weather statement, May 26, 1:04 PM CDT, 5 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT FRI MAY 26 2000 ...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT... FORECAST: THUNDERSTORMS WILL CONTINUE TO TRACK TO THE EAST THROUGH CENTRAL MISSOURI THIS AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN KANSAS THIS AFTERNOON AND SPREAD EAST INTO MISSOURI BY LATE AFTERNOON AND INTO TONIGHT. THESE STORMS WILL HAVE THE POTENTIAL OF BEING SEVERE...WITH THE MAIN THREAT BEING IN AN AREA FROM ST JOSEPH...CHILLICOTHE...TO BOONVILLE...SOUTHWARD... INCLUDING THE KANSAS CITY AND SEDALIA AREAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO OCCUR. ANOTHER CONCERN THROUGH EAST CENTRAL KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI WILL BE THE POTENTIAL FOR HEAVY RAIN. WITH THE RAIN THAT WAS RECEIVED IN THOSE AREAS LAST NIGHT...THE GROUND IS WET ENOUGH THAT IF ADDITIONAL HEAVY RAINS OCCUR TONIGHT...FLASH FLOODING OR RIVER FLOODING MAY OCCUR. EMERGENCY MANAGERS WILL NEED TO MONITOR THE SITUATION THIS AFTERNOON AND TONIGHT AS SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOME AREAS. DISCUSSION: A WARM FRONT EXTENDING FROM CENTRAL KANSAS INTO CENTRAL MISSOURI THIS AFTERNOON...WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...AREAS TO THE SOUTH OF THE FRONT WILL LIKELY SEE SUNSHINE THIS AFTERNOON WHICH WILL ADD TO THE DESTABILIZATION OF THE ATMOSPHERE. EVEN AREAS NORTH OF THE WARM FRONT...INCLUDING NORTHERN MISSOURI...MAY SEE THUNDERSTORMS DEVELOPMENT TONIGHT...BUT THE BETTER THREAT OF SEVERE WILL BE ALONG AND TO THE SOUTH OF THE WARM FRONT BOUNDARY...WHICH THIS EVENING SHOULD EXTEND FROM NEAR ST JOSEPH...TO NEAR BOONVILLE. PC
Special weather statement, May 26, 5:15 PM CDT, 1 hour 36 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 515 PM CDT FRI MAY 26 2000 ...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY THIS AFTERNOON AND TONIGHT... FORECAST: THUNDERSTORMS IN EASTERN KANSAS AND FAR NORTHWEST MISSOURI WILL SPREAD NORTHEAST OVER THE OUTLOOK AREA TONIGHT. THESE STORMS WILL LIKELY REACH SEVERE LIMITS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES MAY ALSO OCCUR. ANOTHER CONCERN THROUGH EAST CENTRAL KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI WILL BE THE POTENTIAL FOR HEAVY RAIN. WITH THE RAIN THAT WAS RECEIVED IN THOSE AREAS LAST NIGHT...THE GROUND IS WET ENOUGH THAT IF ADDITIONAL HEAVY RAINS OCCUR TONIGHT...FLASH FLOODING OR RIVER FLOODING MAY OCCUR. EMERGENCY MANAGERS WILL NEED TO MONITOR THE SITUATION TONIGHT AS SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOME AREAS. DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING INTO THE AREA FROM WESTERN KANSAS WILL TRACK ALONG A WARM FRONT NEAR THE NEBRASKA KANSAS BORDER. AREAS SOUTH OF THE WARM FRONT ARE VERY UNSTABLE...AND WIND SHEAR IS FAVORABLE FOR ORGANIZED...SEVERE THUNDERSTORMS. STORMS WILL FORM NEAR THIS WARM FRONT AND LIKELY BECOME SEVERE AS THEY MOVE INTO MISSOURI. GK/JM
Local storm report, May 26, 6:03 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTYu LOCATION....
0550 PM 2 N FORBES MO .88 INCH HAIL
05/26/00 HOLT REPORTED BY PUBLIC.Local storm report, May 26, 6:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY> LOCATION....
0608 PM 8 W ATCHISON KS 70 MPH TSTM GUST
05/26/00 ATCHISON REPORTED BY STORM
SPOTTER.Local storm report, May 26, 6:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM AMAZONIA MO 60 MPH TSTM GUST
05/26/00 ANDREW REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:17 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 43 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 41 min |
| May 26, 5:57 PM CDT | Tornado Warning | EAX | Nodaway | 33 min |
| May 26, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 46 min |
| May 26, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 66 min |
| May 26, 6:28 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 62 min |
| May 26, 6:33 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 57 min |
| May 26, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.